Colorado, 2019

High Wind in Colorado, November 29, 2019

November 29, 2019 · NWS PUB · 5 events in 5 counties and zones

Strong winds impacted portions of southern Colorado on the 29th, with wind gusts between 65 mph and 75 mph reported near Alamosa, Colorado City, Hoehne, Manitou Springs and Wetmore. In addition, a wind gust of 76 mph was recorded near Wolf Creek Pass in Mineral county with this event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds impacted portions of southern Colorado on the 29th, with wind gusts between 65 mph and 75 mph reported near Alamosa, Colorado City, Hoehne, Manitou Springs and Wetmore. In addition, a wind gust of 76 mph was recorded near Wolf Creek Pass in Mineral county with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 29, 4:38 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 29, 4:38 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
438 AM MST Fri Nov 29 2019

.SHORT TERM...(Today and tonight)
Issued at 306 AM MST Fri Nov 29 2019

...Strong, potentially damaging winds along with heavy mountain snow
possible during the next 36 hours...

Currently...

Over the plains, shower were noted mainly south of a line from
Eads to Trinidad. Temperatures over the plains varied dramatically
with lower to mid 40s over the north facing slope of the Raton
Mesa while 20s were located along the US-50 corridor region. Once
you get onto the Palmer Divide temperatures were in the upper 30s
once again.

Over the higher elevations, temperatures were below freezing. Snow
was likely falling over a good part of the higher terrain per obs,
radar and satellite date.

On the larger scale, deep cyclone was along the CA coast and ws
progressing inland. Impressive diffluent zone was see in Sat pic
with cold cloud tops over the AZ.UT region moving east.

This morning...

With temps below freezing over parts of the plains, I
expect some brief periods of freezing precip to fall along the
US-50 corridor early this morning as soundings show that the cold
air is extremely shallow. Once we mix out, temps will quickly warm
and precip will be all rain

Rest of Today...

As strong lift moves towards region later this morning, precip
over the mtns will become more widespread and will become quite
heavy, especially over the San Juan mountains. Snowfall rates of
2-3 inches per hour are likely, especially from late this morning
into sunset. This band of precip will then move across the San
Luis valley this afternoon bringing periods of mixed precip to the
valley floor. Areas near the mtns could see several inches of snow
while the center of the valley will likely see lighter
accumulations. In addition, the southern and central San Luis
Valley will likely see strong gusty winds of 40 to 60 mph today.

The southern part of the eastern plains, mainly over Huerfano, Las
Animas and Baca counties will see strong winds developing later
this morning and lasting into the afternoon. Gusts from the
southwest to 60 mph will be possible.

Tonight...

Snow will decrease in intensity across the San Juans tonight but
will ramp up across the central mountains and winds shift from
southwest to northwest.

Of greater concern is strong wind potential across the eastern
slopes of the Rampart Range and Pikes Peak later tonight.
Impressive high wind signature is noted in the soundings, with
impressive reverse shear and mtn top inversion noted in the data.
This will allow for strong to damaging winds to develop along the
east slopes starting late tonight and into tomorrow morning. gusts
to 75 mph will be possible, and I cant rule out even stronger
gusts.

Since widespread strong winds will occur over the mountains during
the next 36 hours or so, I expect hundreds, if not thousands, of
dead trees in the numerous burn scar areas (especially the Spring
burn scar) to be blown down. \/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 306 AM MST Fri Nov 29 2019

Main concern this day will be winds over the region and snow
along the divide. Intense cyclone to our northeast will produce
strong NW winds over the region. As mentioned above, strong mtn
wave signature will last into tomorrow morning east of the Rampart
Range, so strong winds will continue in this area. As morning
progresses, strong winds will spread over most of the rest of the
plains. For this reason, have issued High Wind Watch for the
remaining of the plains Saturday morning and afternoon. Winds
should begin to decrease during the late afternoon.

Snow over the CONTDVD will be ongoing early in the morning. Over
the San Juans, snow will end in the morning with snow continuing
over the central mtns through the day.

For the remainder of the fcst we will begin to warm up, the next
chance of precip will be mid week as another system moves across
the area Tuesday night into Wednesday. \/Hodanish

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 306 AM MST Fri Nov 29 2019

KALS...Low clouds with light snow are anticipated through about
midmorning. Chances for precipitation and low clouds continue into
the evening hours. Gusty winds are expected by midmorning and pick
up to around 45 kts or greater this afternoon. Winds remain gusty
through the rest of the forecast period.

KCOS and KPUB...Ceilings are expected to lower this morning, with
VCSH after about 14z and continue into the evening hours. Gusty
southwest winds are expected to develop in the evening hours around
00z. Winds are expected to remain gusty overnight and become
northwesterly late in the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 AM MST this morning through this
afternoon for COZ087-088-094-099.

Winter Weather Advisory until 5 AM MST Saturday for COZ058-060-
061.

Winter Storm Warning until 5 AM MST Saturday for COZ073-075.

Winter Weather Advisory until 5 AM MST Saturday for COZ072-074.

High Wind Warning from 9 AM this morning to 5 PM MST this
afternoon for COZ070-071.

Winter Storm Warning until 11 AM MST Saturday for COZ066>068.

High Wind Watch from this evening through Saturday afternoon for
COZ081-082-084-085.

&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...CARLBERG
Hazardous weather outlook, Nov 29, 5:07 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
507 AM MST Fri Nov 29 2019

COZ058>089-093>099-301215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
507 AM MST Fri Nov 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Very heavy snow is expected over the San Juans today and this
evening, with the snow gradually decreasing tonight. Several feet
of snow is expected over the San Juans and La Garita mountains.
Travel across Wolf Creek Pass may become impossible today due to
the heavy wind driven snow.

Snow is also expected over the central mountains today and
tonight, with 6 to 12 inches expected.

heavy snow will also fall across the highest elevations of the
Sangre de Cristo mountains today, with 12 to 18 inches expected.

Over the San Luis Valley, periods of snow are expected today.
Several inches will be possible in and near the mountains, with
one to 3 inches possible across the central part of the valley.

Strong winds will be possible today over the plains and mountains,
with the strongest winds generally south of highway 50. Gust to 40
to 60 mph will be possible.

Later tonight, very strong winds will be possible on the east
slopes of the Rampart Range and Pikes Peak. Gusts to 40 to 60 mph
with isolated gusts to 75 mph will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow over the San Juans will significantly decrease Saturday
morning, while the snow over the central mountains will continue.
Strong winds will be possible across most of the region tomorrow,
with the strongest winds occurring on the east slopes of the
southern mountains tomorrow morning. As the day progresses, the
strong winds will move out onto the plains. Gusts to 60 mph will
be possible over the plains, with locally stronger gusts
occurring along the east slopes of all of the southern mountains.

Another weather system will move across the region Tuesday and
Wednesday bringing snow to the mountains along the Continental
Divide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over most of southeast and south central Colorado today
and tonight.

Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
November 29, 9:00 AM MST to 5:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

High Wind, Southern San Luis Valley

When
November 29, 9:00 AM MST to 5:00 PM MST
Where
Southern San Luis Valley forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 29, 9:00 AM MST to 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
November 29, 9:00 AM MST to 5:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
November 29, 9:00 AM MST to 5:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865883, 865884, 865885, 865887, 865888.